Created for Greatist by the experts at Healthline. Read more

You have every reason to love your birth control, but for all its virtues, side effects can be a real downer. If you started a new form of hormonal birth control and are feeling exhausted, there could be a connection — but it’s unlikely.

Check out the small print on the prescription information that comes with your pills every month. The list of side effects for combination birth control pills (containing both estrogen and progestin) is loooooong.

You’ll probably see extreme tiredness, weakness, or lack of energy listed as possible (but uncommon) side effects. On the other hand, hormonal birth control can reduce symptoms of PMS, meaning you may have more energy instead of feeling zapped. *shrug*

However unlikely it is, if your birth control is the cause for feeling tired, there’s good news. Most birth control side effects subside as you continue to take the medication. If time doesn’t take care of the problem, switching to a different type of pill usually helps.

Since 25 percent of women ages 15 to 44 who use contraception say they use the birth control pill, let’s start there.

There are two types of birth control pill:

  • Combined pills with estrogen and progesterone (the most common type)
  • Progesterone-only pills (also called mini pills)

Progesterone-only birth control pills do not list fatigue or extreme tiredness as a side effect.

There are three other forms of contraception that use hormones to prevent pregnancy, and there’s a chance they could cause you to feel tired.

  • Vaginal ring contraceptive. This contains estrogen and progestin, which can cause depression, difficulty sleeping, and loss of energy.
  • Transdermal patch. This contains ethinyl estradiol and norelgestromin, which can cause sleep problems, depression, extreme tiredness, weakness, and lack of energy.
  • Depo-provera shot. It contains medroxyprogesterone, which can cause weakness, tiredness, depression, and difficulty falling asleep or staying asleep.

Fatigue isn’t a common side effect, or it’s just not reported that often. Do you call the doctor every time you feel tired? No, most of us blame our insurmountable work load and vow to suck it up in silence.

Also, there hasn’t been much research on the relationship between hormonal birth control and sleep.

Just imagine — if you had insomnia, a birth control pill that helps you sleep would be a win, right? Here, researchers propose more study of how hormonal birth control methods can improve sleep for women.

Starting to get confused about whether your birth control will make you tired or give you energy or none of the above? Studies on the subject produce similarly conflicting ideas.

For example a recent survey found contraceptive users report more insomnia symptoms and excessive daytime sleepiness compared to women who do not use hormonal contraceptives.

On the other hand, an older study found a connection between taking hormonal birth control and higher sleep efficiency (that’s a good thing).

The only certainty is there’s room for more research.

Most mild side effects of birth control will fade within 3 months. If you can wait it out, yucky symptoms like fatigue should fade. If your fatigue lasts longer than 3 months, there’s probably another cause.

Here are a few theories for why birth control can make you feel tired:

  • Hormonal contraceptives are associated with a diagnosis of depression and antidepressant use. Depression often causes sleep disturbances and low energy.
  • Combined oral contraceptives lower testosterone levels. Lower testosterone could explain lower energy levels.
  • Women with diabetes may experience hyperglycemia when they start the pill, making them feel excessively sleepy.
  • Birth control pills can affect levels of micronutrients like folate, magnesium, zinc, and vitamins C, E, B1, B2, B3, B6, and B12. Long-term nutrient deficits could have a number of health consequences.

The list of lifestyle factors and ailments that can cause fatigue is absolutely endless. Is it stress? Chronic pain? Drug and alcohol use? Too much or too little exercise?

You and your health care provider should be able to figure out the most likely culprit together.

Here are 10 medical conditions to watch out for if you’re feeling unusually tired:

Birth control side effects usually go away on their own in a few weeks or months. In the meantime, you can try to get more rest, reduce stress, feed yourself, and drink plenty of fluids.

If your fatigue lasts longer than 2 weeks, it’s time to talk to your doctor. Seek emergency treatment if you experience any of these symptoms along with fatigue:

  • chest pain
  • shortness of breath
  • feeling faint
  • irregular or fast heartbeat
  • abnormal bleeding, bleeding from your rectum, or vomiting blood
  • severe abdominal, pelvic, or back pain
  • severe headache

If the birth control you’re using has intolerable side effects, your doctor can prescribe a different formulation. Try a contraceptive method with a lower dose of hormones or a non-hormonal method like an intrauterine-device (IUD).

Stopping birth control abruptly has consequences. Talk to your doctor about how to safely stop or transition between birth control methods. Don’t forget to ask what symptoms you might experience while changing meds and how to prevent pregnancy during the switch.

You may notice changes in your mood, your period, or your libido. You can cope by reducing stress, eating well, exercising, and getting enough sleep. Talk to your doctor if symptoms are severe or persist more than 3 months.

Fatigue is a possible but unlikely side effect of hormonal birth control methods like the pill, the patch, the vaginal ring, and the depo-provera shot.

If you think your contraceptive is making you extra tired, you can wait it out (side effects fade in a few months) or switch to a different kind of birth control.

Your doctor can help you figure out if there’s another cause for fatigue that you need treatment for.